Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 55, NWS Raleigh, NC

June 1, 2001Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 1, 2001, 5:50 PM EDT for Sampson County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2001, 5:50 PM EDT (21:50 UTC)
Expired
Jun 1, 2001, 6:15 PM EDT
In force
25 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 5:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 012150
SVRRAH
NCC163-012215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
550 PM EDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SAMPSON COUNTY IN NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF HARRELLS...OR ABOUT 18 MILES
  SOUTH OF CLINTON...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  HARRELLS

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

DGS/WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:30 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 1, 4:30 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT FRI JUN 1 2001

CURRENTLY...WIDESPREAD CONVECTION ACROSS CENTRAL NORTH
CAROLINA...SOME OF WHICH IS SEVERE. HAVE RECEIVED REPORTS OF GULF
BALL SIZE HAIL...WIND DAMAGE(TREES DOWN)...A FEW REPORTS OF FUNNEL
CLOUDS...AND AN UNCONFIRMED TORNADO.

TONIGHT...WIDESPREAD SHOWERS AND THUNDERSTORMS...WITH A CONTINUED
THREAT FOR SEVERE STORMS AND HEAVY RAIN...WILL CONTINUE THIS
EVENING. VORTICITY MAXIMUM OVER THE SOUTHERN APPALACHIANS WILL
SUSTAIN ACTIVITY THROUGH THE EVENING...BEFORE IT BEGINS TO TAPER OFF
AS WE HEAD INTO THE NIGHT-TIME HOURS.

SATURDAY...MID/UPPER LEVELS UNDERGO SUBSIDENCE AND DRYING ON HELPING
TO STABILIZE AIR MASS. HOWEVER...SURFACE FRONT HANGS BACK OVER THE
STATE. WITH NOTHING TO DRY OUT THE LOW LEVELS...MOISTURE WILL HANG
AROUND AND RESULT IN FOG SATURDAY MORNING AND POSSIBLY A FEW SHOWERS
SATURDAY AFTERNOON. LOW CHANCE POPS WILL BE INCLUDED FOR ALL ZONES.

SATURDAY NIGHT/SUNDAY...FIRST COLD FRONT MOVES OFFSHORE WHILE
ANOTHER APPROACHES FROM THE WEST AS WE REMAIN UNDER THE INFLUENCE OF
LONGWAVE TROUGH.  NOT MUCH MOISTURE OR UPPER LEVEL FORCING...SO WILL
MAINTAIN DRY FORECAST.

TEMPERATURES...WILL STICK CLOSE TO GUIDANCE.

EXTENDED...
FRONTAL SYSTEM WILL BE SOUTHEAST OF THE AREA ON SUNDAY NIGHT. THIS
SYSTEM IS TO BACK ACROSS THE FORECAST AREA ON MONDAY AS A WARM
FRONT. THIS MAY OR MAY NOT HAPPEN DURING MONDAY BUT GOOD ISENTROPIC
LIFT IN ADVANCE SHOULD MAKE FOR A CLOUDY/OVERCAST DAY. MONDAY NIGHT
THE COLD FRONT APPROACHES FROM EAST TENNESSEE AND THROUGH WEDNESDAY
IT WILL PASS ACROSS THE STATE. IF THE FRONT SLOWS ITS FORWARD
PROGRESS THIS COULD WELL LEAD TO CONVECTION EARLY ON THURSDAY. AT
THIS TIME WILL HOLD OFF ON PUTTING A CHANCE OF CONVECTION IN NEARLY
EVERY DAY DURING THE SUMMER AND RESTRICT IT TOWARDS DAYS THAT SEEM
MOST LIKELY AT THIS TIME. THE REMAINDER OF THURSDAY AND FRIDAY LOOK
PARTLY CLOUDY AT WORST AND DRY.

.RAH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 0500 PM FOR ALL BUT
DAVIDSON AND FORSYTH COUNTIES.

SEB/JWC

In the hours before

Local storm report, Jun 1, 2:25 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
225 PM EDT FRI JUN 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

130 PM     NEAR GOLDSTON              NC   A FEW TREES DOWNED
           CHATHAM                         BY STRONG WINDS

KK
Local storm report, Jun 1, 2:51 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
251 PM EDT FRI JUN 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     CARY                       NC   WIND DAMAGE
06/01/00   WAKE                            SIDING BLOWN OFF
                                           APARTMENT BUILDING
                                           AT NC HIGHWAY 54 AND
                                           CARY PARKWAY REPORTED                                           REPORTED BY SKYWARN
                                           BY SKYWARN HAM RADIO

MJB/KK
W
Local storm report, Jun 1, 2:54 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH, NC
254 PM EDT FRI JUN 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     CARY                       NC   WIND DAMAGE
06/01/00   WAKE                            SIDING BLOWN OFF
                                           APARTMENT BUILDING
                                           AT NC HIG@HWAY 54 AND
                                           CARY PARKWAY REPORTED
                                           BY SKYWARN HAM RADIO

MJB/KK

...CORRECTED FOR FORMAT...
Local storm report, Jun 1, 3:05 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
305 PM EDT FRI JUN 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

115 PM     5 N OF SANFORD            NC   WIND DAMAGE...
06/01/00   LEE                            DOZEN TREES BLOWN DOWN AND A
                                          25 FOOT TRAILER MOVED 30
                                          FEET. OCCURRED IN THE FARRELL
                                          ROAD AREA. REPORTED BY THE
                                          EMERGENCY MANAGERS OFFICE.

MJB/KK
Special weather statement, Jun 1, 3:20 PM EDT, 2 hours 30 minutes before
NCZ007>011-024>028-041>043-077-078-085-086-088-089-012100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT FRI JUN 1 2001
CUMBERLAND-DURHAM-EDGECOMBE-FRANKLIN-GRANVILLE-HALIFAX-HARNETT-HOKE-
JOHNSTON-NASH-ORANGE-PERSON-SAMPSON-SCOTLAND-VANCE-WAKE-WARREN-WAYNE-
WILSON-

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM...

TWO LINES OF THUNDERTORMS WILL CONTINUE TO MOVE EAST ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON AND INTO THE EVENING. ONE LINE STRETCHING
FROM AROUND ROANOKE RAPIDS SOUTH THROUGH LOUISBURG AND SMITHFIELD
WILL MOVE INTO ROCKY MOUNT AND GOLDSBORO AROUND 430 PM. ANOTHER LINE
OF STORMS STRETCHING FROM ROXBORO SOUTH ACROSS BURLINGTON...SANFORD
AND LAURINBURG WILL MOVE THROUGH DURHAM BY 400 PM AND RALEIGH AND
FAYETTEVILLE BY 500 PM.

VERY HEAVY SHOWERS WILL ACCOMPANY THESE STORMS AND AREAS WHICH
RECEIVE MULTIPLE STORMS THIS AFTERNOON AND EVENING MAY SEE FLOODING
ON SMALLER CREEKS AND LOW LYING AREAS. A FEW STORMS MAY BE
ACCOMPANIED BY HAIL AND DAMAGING WINDS AS WELL. STAY TUNED TO NOAA
WEATHER RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION INCLUDING
POSSIBLE WARNINGS.
Local storm report, Jun 1, 4:55 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
455 PM EDT FRI JUN 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

430 PM     SANFORD                   NC   FLASH FLOODS...
06/01/00   LEE                            4 ROADS IN TOWN COVERED
                                          BY 6 TO 12 INCHES OF WATER.

MLM

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 12:00 PM EDTSevere Thunderstorm WarningRAHMoore30 min
Jun 1, 12:13 PM EDTSevere Thunderstorm WarningRAHChatham, Lee62 min
Jun 1, 1:13 PM EDTSevere Thunderstorm WarningRAHLee32 min
Jun 1, 1:19 PM EDTSevere Thunderstorm WarningRAHChatham, Wake26 min
Jun 1, 1:36 PM EDTTornado WarningRAHLee24 min
Jun 1, 1:41 PM EDTTornado WarningRAHWake34 min
Jun 1, 1:59 PM EDTTornado WarningRAHChatham16 min
Jun 1, 2:18 PM EDTSevere Thunderstorm WarningRAHWake27 min
Jun 1, 2:53 PM EDTFlash Flood WarningRAHChatham, Lee2 hr
Jun 1, 5:33 PM EDTSevere Thunderstorm WarningRAHWilson27 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.